Alert archive / California / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 1, NWS Eureka, CA

January 3, 2026Humboldt County, California

NWS Eureka, CA issued this severe thunderstorm warning at Jan 3, 2026, 10:40 AM PST for Humboldt County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2026, 10:40 AM PST (18:40 UTC)
Expired
Jan 3, 2026, 11:15 AM PST
In force
35 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 25 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.7 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2026-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2026-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WUUS56 KEKA 031840
SVREKA
CAC023-031915-
/O.NEW.KEKA.SV.W.0001.260103T1840Z-260103T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eureka CA
1040 AM PST Sat Jan 3 2026

The National Weather Service in Eureka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Humboldt County in northwestern California...

* Until 1115 AM PST.

* At 1040 AM PST, a severe thunderstorm was located 11 miles south of
  Petrolia, or 11 miles southwest of Honeydew, moving north at 55
  mph.

  HAZARD...70 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Honeydew and Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors should move to shelter inside a well-built structure
and stay away from windows. This storm is capable of producing
widespread damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek shelter
immediately in an interior room on the lowest floor of a well-built
structure.

&&

LAT...LON 4040 12438 4045 12436 4028 12397 4011 12412
      4013 12417 4013 12419 4016 12422 4020 12429
      4026 12436 4032 12435 4034 12436 4038 12437
TIME...MOT...LOC 1839Z 201DEG 47KT 4016 12431

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

RPA
1 follow-up statement
020 
WWUS56 KEKA 031910
SVSEKA

Severe Weather Statement
National Weather Service Eureka CA
1110 AM PST Sat Jan 3 2026

CAC023-031920-
/O.EXP.KEKA.SV.W.0001.000000T0000Z-260103T1915Z/
Humboldt CA-
1110 AM PST Sat Jan 3 2026

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 1115 AM PST FOR
SOUTHWESTERN HUMBOLDT COUNTY...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4040 12438 4045 12436 4028 12397 4011 12412
      4013 12417 4013 12419 4016 12422 4020 12429
      4026 12436 4032 12435 4034 12436 4038 12437
TIME...MOT...LOC 1840Z 201DEG 47KT 4018 12431

$$

RPA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 4:09 AM PST, 6 hours 31 minutes earlier.

Area forecast discussion, Jan 3, 4:09 AM PST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
409 AM PST Sat Jan 3 2026

.SYNOPSIS...Major coastal flooding will be possible today and
Saturday during high tides. Bouts of moderate to locally heavy
rain and gusty winds are forecast to continue this weekend and
likely next week.

&&

.DISCUSSION...A broad upper level trough over the northeastern
Pacific begin to gradually track northeastward, while an occluded
frontal system pushed onshore of the area early overnight.
Scattered showers under a southerly wind flow aloft continues
impacting the region. Thunderstorms and lightning strikes have
been detected with the strongest thunderstorms over the coastal
waters.

A secondary low around the low pressure system will approach the
northwest California coast late this morning within a more
unstable, mixed atmosphere. Strong to gusty winds is expected
along a 55-65kts coastal barrier jet (925mb) late this morning
through tonight. Strong south winds up to 60 mph are expected for
Del Norte Coast, while up to 70 mph is likely over the exposed
ridges in southwestern Humboldt. A High Wind Warning is in effect
for Del Norte and Southwestern Humboldt. Meanwhile, gusts from
40-50 mph are expected over the coastal headlands and exposed
ridges in Humboldt Coast, Interior Humboldt, Mendocino and Lake
counties, with locally strongest gust up to 60 mph possible. A
Wind Advisory is in effect for these areas as result.

Rainfall amounts with this system are expected to generally be 1
to 3 inches with local amounts of 6 inches in the mountains and
higher terrain. This system is expected to bring heavier amounts
to the northern portion of the area. The ensembles are in fairly
good agreement that IVT will be near 500 kg/m/s. This is slightly
higher in the south on the first system and slight higher in the
north on the second system.

Snow levels are forecast to start around 5500 feet, lowering to
4000 ft into early next week. However, the heavy snow is most
likely expected for elevations above 5000 feet. Snow impacts
currently look mostly confined to Scott Mountain Pass in Northeast
Trinity County. Total snow accumulations from 10 to 16 inches
possible for Scott Mt Pass. Higher amounts over the Trinity Alps.
A Winter Storm Warning is in effect from through Monday afternoon
for elevations above 5000 feet in Northern Trinity.

Sunday and Monday additional rounds of rain are expected before a
drier day on Tuesday. Wednesday may see another weather system.
These later systems generally look colder. /ZVS

&&

.AVIATION...(6Z TAFs)...Gusty south winds are likely to continue
overnight, but could become infrequent at times. Winds aloft remain
elevated and will promote a continued low level wind shear threat.
South winds have kept ceilings VFR to MVFR, but periods of heavier
rain could drop ceilings to IFR. Stronger showers could contain
thunderstorms, but confidence is low on where these will develop, if
they do develop. South winds increase further late Saturday morning
into the afternoon with gusts over 40 kts possible for the coastal
terminals. Thunderstorms remain possible into the afternoon and
evening hours within stronger showers. JB

&&

.MARINE...South winds continue to be elevated as an area of low
pressure spins offshore. Storm force gusts were observed briefly at
buoy 14 near Pt. Arena. While storm force gusts have largely
subsided, gales are still being observed across the coastal waters.
Large, steep seas are being observed, with combined seas of 13-18 ft
possible. Winds will increase again today, especially north of Cape
Mendocino with storm force gusts possible again. A Storm Warning has
been issued for the waters north of Cape Mendocino which will
continue through this evening. Gale Warnings are in effect south of
Cape Mendocino through this evening. Thunderstorms are possible
which, in additional to strong, gusty winds, can bring frequent
lightning, small hail, and isolated waterspouts. Winds will decrease
overnight Saturday into Sunday morning as the low moves off to the
north. Light to moderate northerly winds are possible by Monday with
seas subsiding below 10 ft. JB

&&

.HYDROLOGY...An atmospheric river will bring a prolonged moderate
to heavy rainfall this weekend into early next week. This will
increased risk for urban and small stream flooding as well as
rock and landslides across the forecast area through Monday. WPC
continues to have our area in a "Marginal Risk" for excessive
rainfall today through Monday. Mainstem rivers will also likely
rise sharply and will need to be monitored for possible flood
stage exceedance. At this point, latest forecast of CNRFC
indicates the mainstem rivers remaining below flood stage.
However, there is a 10 to 15% probability of peak reaching or
exceeding flood stage for Eel River at Fernbridge, and Russian
River at Hopland. /ZVS

Be on the lookout for watches, advisories, and
warnings as this next heavy rain event unfolds. Stay alert and
remember to never attempt to drive through water covered roads.
Water may be moving much faster than you think. /RPA

&&

.COASTAL FLOODING...A Coastal Flooding Warning is in effect. High
astronomical tides, in conjunction with a storm surge produced by
a long-duration southerly winds and elevated surf, may result in
major coastal flooding along the North Coast today. Up to 1.5 foot
of saltwater inundation above ground level is possible in low
lying areas near shorelines and tidal waterways. High tides
combined the storm surge and tidal anomaly will likely reach 9.9
to 10.3 ft MLLW at the North Spit tide gauge. The North Spit tide
gauge is expected to exceed the impressive record of 10.01 feet
established on Friday. Impacts are expected in low lying property
and some critical infrastructure will be inundated. These impacts
will include, but not limited to, roadways in King Salmon and the
Arcata bottoms, and sections of Highway 101 safety corridors.
Shoreline erosion will occur.

Meanwhile, 9.5 to 9.7 feet MLLW at the Crescent City tide gauge,
and 8.6 to 8.9 feet MLLW at the Arena Cove tide gauge. Strong
winds and surf could cause waves to wash onto roads exposed to the
surf including Highway 101 south of Crescent City, Pebble Beach
in Crescent City, Moonstone Beach parking lot, Centerville Beach
road and parking lot, low spots along Highway 1 on the Mendocino
coast, and other near coast infrastructure. At this time surf
isn't expected to be exceptionally large, so elevated locations
like the homes in Shelter Cove are less likely to be impacted but
it isn't out of the question if seas are larger than expected.
/ZVS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory until 10 AM PST this morning for CAZ101-102.

     Coastal Flood Warning from 9 AM this morning to 1 PM PST
     this afternoon for CAZ101-103-104-109.

     Flood Watch from 10 AM PST this morning through Sunday
     afternoon for CAZ101-102.

     High Wind Warning from 10 AM this morning to 4 AM PST
     Sunday for CAZ101-102.

     Coastal Flood Watch from Sunday morning through Sunday
     afternoon for CAZ101-103-104-109.

     Wind Advisory until 10 PM PST this evening for CAZ103-105-
     106-109-110-112.

     Flood Watch through Sunday evening for CAZ103>106-108>115.

     High Wind Warning until 7 AM PST Sunday for CAZ104.

     Winter Storm Warning from 10 AM this morning to 10 AM PST
     Monday for CAZ107.

     Wind Advisory until 4 PM PST this afternoon for CAZ113>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Coastal Flood Warning from 9 AM this morning to 1 PM PST
     this afternoon for PZZ415.

     Gale Warning until 7 AM PST this morning for PZZ450.

     Storm Warning from 7 AM this morning to 11 PM PST this
     evening for PZZ450.

     Gale Warning until 11 PM PST this evening for PZZ455-475.

     Storm Warning until 11 PM PST this evening for PZZ470.

&&

NOTE: The full forecast discussion is now regularly issued between
10 am/pm and 1 pm/am. Additional updates will be issued as needed.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Jan 3, 4:54 AM PST, 5 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
454 AM PST Sat Jan 3 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     Landslide        7 ENE Gasquet           41.88N 123.84W
01/03/2026                   Del Norte          CA   Newspaper

            Large rocks of unknown size and other debris
            on highway 199 causing traffic hazard per
            CHP report.

&&

DB
Special weather statement, Jan 3, 5:28 AM PST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Eureka CA
528 AM PST Sat Jan 3 2026

CAZ104-106-031400-
Southwestern Humboldt CA-Southern Humboldt Interior CA-
528 AM PST Sat Jan 3 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HUMBOLDT COUNTY
UNTIL 6 AM PST...

At 528 AM PST, Doppler radar was tracking a strong thunderstorm near
Honeydew, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Honeydew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4022 12396 4013 12402 4015 12414 4035 12415
      4031 12389
TIME...MOT...LOC 1327Z 182DEG 14KT 4018 12407

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DB
Special weather statement, Jan 3, 5:56 AM PST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Eureka CA
556 AM PST Sat Jan 3 2026

CAZ104-031430-
Southwestern Humboldt CA-
556 AM PST Sat Jan 3 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HUMBOLDT COUNTY
UNTIL 630 AM PST...

At 556 AM PST, Doppler radar was tracking a strong thunderstorm near
Honeydew, moving north at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Honeydew and Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4019 12412 4018 12425 4041 12435 4044 12412
TIME...MOT...LOC 1356Z 172DEG 37KT 4025 12419

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RPA
Local storm report, Jan 3, 10:20 AM PST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1020 AM PST Sat Jan 3 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     Coastal Flood    3 W Arcata              40.87N 124.14W
01/03/2026                   Humboldt           CA   Law Enforcement

            Jackson Ranch Road flooded and closed.

&&
Local storm report, Jan 3, 10:27 AM PST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1027 AM PST Sat Jan 3 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     Coastal Flood    2 SW Humboldt Hill      40.71N 124.21W
01/03/2026                   Humboldt           CA   Law Enforcement

            Flooding on southbound lane on Highway 101
            near Tompkins Hill Road.

&&
Local storm report, Jan 3, 10:30 AM PST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1030 AM PST Sat Jan 3 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     Landslide        3 N Lewiston            40.75N 122.79W
01/03/2026                   Trinity            CA   Law Enforcement

            Rockslide blocking entire roadway on Trinity
            Dam BLVD and Lakeview Terrace.

&&

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 10:46 PM PSTStorm WarningEKA24 hr
Jan 2, 11:45 PM PSTWinter Storm WarningEKA64 hr
Jan 3, 5:28 AM PSTSpecial Weather StatementEKAHumboldt32 min
Jan 3, 5:56 AM PSTSpecial Weather StatementEKAHumboldt34 min
Jan 3, 6:06 AM PSTSpecial Marine WarningEKA39 min
Jan 3, 6:52 AM PSTSpecial Marine WarningEKA53 min
Jan 3, 7:45 AM PSTSpecial Marine WarningEKA60 min
Jan 3, 8:52 AM PSTSpecial Marine WarningEKA23 min
Jan 3, 9:29 AM PSTSpecial Marine WarningEKA16 min
Jan 3, 9:33 AM PSTSpecial Marine WarningEKA42 min
Jan 3, 10:07 AM PSTSpecial Marine WarningEKA38 min
Jan 3, 10:11 AM PSTSpecial Marine WarningEKA34 min
Jan 3, 10:16 AM PSTSpecial Marine WarningEKA44 min
Jan 3, 11:01 AM PSTSpecial Weather StatementEKAHumboldt29 min
Jan 3, 11:03 AM PSTSpecial Marine WarningEKA27 min
Jan 3, 11:05 AM PSTSpecial Marine WarningEKA25 min
Jan 3, 11:10 AM PSTSevere Thunderstorm Warning Considerable damage threatEKAHumboldt35 min
Jan 3, 11:18 AM PSTTornado WarningEKAHumboldt12 min
Jan 3, 11:25 AM PSTSpecial Weather StatementEKAHumboldt35 min
Jan 3, 11:27 AM PSTSpecial Weather StatementEKAMendocino33 min
Jan 3, 11:30 AM PSTAreal Flood AdvisoryEKAHumboldt31 hr
Jan 3, 11:52 AM PSTAreal Flood AdvisoryEKAMendocino4 hr
Jan 3, 11:59 AM PSTSpecial Weather StatementEKATrinity61 min
Jan 3, 12:01 PM PSTAreal Flood AdvisoryEKAHumboldt4 hr
Jan 3, 12:24 PM PSTFlash Flood WarningEKAHumboldt4 hr
Jan 3, 12:32 PM PSTSpecial Marine WarningEKA13 min
Jan 3, 12:36 PM PSTSpecial Weather StatementEKA24 min
Jan 3, 12:55 PM PSTSpecial Marine WarningEKA35 min
Jan 3, 12:56 PM PSTSpecial Weather StatementEKAMendocino34 min
Jan 3, 1:28 PM PSTSpecial Weather StatementEKAMendocino32 min
Jan 3, 3:35 PM PSTSpecial Marine WarningEKA11 min

Nearby

Severe Thunderstorm Warnings in California, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.